Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 16, 2023, 2:06 PM EDT for Bath County, Montgomery County, Morgan County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2023, 2:06 PM EDT (18:06 UTC)
- Expired
- May 16, 2023, 2:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bath County, KY, Montgomery County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:30 PM EDT, 36 minutes earlier.
Area forecast discussion, May 16, 1:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 130 PM EDT Tue May 16 2023 .UPDATE... Issued at 1141 AM EDT TUE MAY 16 2023 Not many changes made to the grids as they've been largely on track. Updated latest surface obs and adjusted the trends from there. Also, made a few tweaks to the PoP grids with the latest CAM guidance. Lastly, updated radio and text products to reflect changes. Grids have been sent. UPDATE Issued at 745 AM EDT TUE MAY 16 2023 Freshened up the hourly T/Td grids with the latest observation trends. A few showers and storms have started to pop up as the warm front moves northward through the area. Shower and storm chances will continues through the day with the best chance for strong to severe storms this afternoon and evening. && .SHORT TERM...(Today through Wednesday) Issued at 440 AM EDT TUE MAY 16 2023 Conditions early this morning remain quiet but this will change later this afternoon and evening. A surface low currently resides across far southeastern Missouri, southern Illinois, and far western Kentucky with a east to west oriented warm front just north of the Kentucky Tennessee border. The low is expected to trek ENE through the Commonwealth today while the warm front will lift northward through most of eastern Kentucky, most likely staying south of I-64. Winds south of the warm front will be southwesterly and will advect plenty of low level moisture into the area. Dew points will rise into the mid 60s south of the boundary with dew points in the low 60s north of the boundary. The warm sector environment will be primed for convection capable of producing all modes of severe weather, including flash flooding. CAPE will increase to between 1500-2500 j/kg this afternoon as temps warm into the upper 70s to low 80s and low level moisture increases. The highest values are expected at locations farther southwest. This will also coincide with the best helicity, shear, and DCAPE values. Values from the CIPS deterministic NAM show increasing to between 100-200 m2/s2, effective shear of 30-40 knots, and DCAPE ranging from 700-100 j/kg. SPC has placed placed a Day 1 enhanced risk across the southern half of the CWA, a slight south of I-64, and a marginal north of I-64. The primary concern will be strong damaging wind gusts associated with the passage of a QLCS that will develop along the cold front connected to the surface low. Hail will also be possible along with a few embedded QLCS tornadoes, especially across the southwest. On top of this, all of eastern Kentucky remains in a slight risk for excessive rainfall. Storm total QPF through Tuesday night is expected to range from 0.5-2 inches with locally higher amounts of 3+ inches possible at locations that see multiple rounds of convection. The surface low will track through the Commonwealth and should be east of the area by 00Z or shortly after. Showers and storms, along with the severe threat, will diminish during the late evening and early night hours as the system moves away from the eastern Kentucky. Patchy fog will be possible across eastern Kentucky as low level moisture lingers and drier air begins to move in at the mid levels. An inversion will likely develop which will suppress the low levels. Fog will be most likely at locations that receive the greatest amount of rain and along the deeper valleys and rivers. Another cold front will drop southward from the Ohio Valley but is expected to remain dry. Winds ahead of the front will be northwesterly and will veer to the north with the passage of this second front. Wednesday highs will still climb into the 70s with a clearing trend through the day as drier air filters in from the north. .LONG TERM...(Wednesday night through Monday) Issued at 535 AM EDT TUE MAY 16 2023 The period is expected to begin with a deep upper level low centered over the Maritimes and an associated trough extending south and southwest tot he northern Gulf of Mexico. Further west, an upper level ridge from the upper MS Valley to western Ontario, with a weakness/shortwave trough at mid levels to its south in the vicinity of IA, southeast NE, eastern KS to MO area and another upper level low its west centered over Manitoba. Troughing associated with the Manitoba upper level low is expected to extend south at that point into the Northern Plains to western portion of the Central Plains and also southwest to ID and OR. Another upper level low is expected to be centered in the Baja of California vicinity with a trough over portions of the eastern Pacific. This will leave northwest flow aloft in place across the OH Valley to begin the period. At the sfc, a ridge of high pressure is expected to extend from Ontario and the Great Lakes region into the Lower OH Valley region. Meanwhile, the cold front that will have crossed the area in the near term period is expected to extend from the western Atlantic into SC and GA and the northwest to MO and then becomes a warm front north to an are of sfc low pressure near the Manitoba and Ontario border region associated with the upper level low expected to be in that region. The Frontal zone from that sfc low should continue southwest to SD and then west into the intermountain west. The upper level trough initially extending into the southeast Conus should depart to the east on Wednesday night and Thursday as axis of upper level ridging becomes aligned from portions of the Atlantic northwest to the central Appalachians to the upper level ridging initially over the upper MS Valley and into Ontario shifts into the Great Lakes with this upper ridging likely extending into the central Appalachians to Great Lakes behind the departing upper trough. At the same time the shortwave trough/weakness should progress into the OH Valley and TN Valley region and advect some moisture back north from middle TN/Cumberland Plateau into portions of south central and southeast KY for Thu. This shortwave trough/weakness should shift east and northeast on Thu night with its axis possibly moving east of eastern KY at that point. Additional weak disturbances may move into the OH Valley from the Central Conus in advance of the upper level trough digging into the upper MS Valley and portions of the Plains as the upper level low initially centered in Manitoba nears the western Great Lakes. At the sfc, the center of the sfc ridge that initially extends into the OH Valley is expected to shift east and southeast and off the eastern seaboard from Wednesday night to Thursday night. At the same time, the sfc low near the US/Canadian border should track to Ontario during that period with the trailing cold front advancing south and southeast across the Central Plains to the lee of the CO Rockies and nears the mid MS Valley by late Thu night. The boundary initially southwest of the area should continue sliding south and southwest toward the Gulf coast states during this timeframe. A weak warm front/sfc trough may develop over the OH Valley region as the weakness/shortwave trough moves into the Lower OH Valley and may be the focus for some shower or thunderstorm activity on Thu, though some guidance lingers some of this into late Thu evening or even a portion of the overnight. At this point, pops were confined to the Thu afternoon to early evening period, but these may need to extend a bit later into Thu evening or night pending how guidance trends. Friday to Saturday night, the upper level low that will have neared the western Great Lakes by this point should continue east across the Great Lakes eventually weakening and moving into the Northeast and nearing the Maritimes as it interacts with an upper level low in the vicinity of Hudson Bay and upper trough south to the Northern Plains/upper MS Valley. The sfc high off the eastern seaboard should continue to depart to the east and northeast during this time while the sfc low tracks into Quebec and sends the trailing cold front into the OH Valley by Friday evening and then east of eastern KY by Saturday evening. Some guidance such as GFS operational runs are quicker with this progression. Sfc high pressure is expected to build toward the OH Valley on Sunday from the Central Conus behind this system while the trough extending from Hudson and James Bay regions into the upper MS Valley shifts east to Ontario and Quebec and across the Great Lakes and Northeast to the Maritimes to end the period. This will send a sfc cold front south across the Great Lakes to end the weekend, with this front slipping further south and more than likely into eastern KY to end the period as high pressure builds across the Great Lakes to the northeast. Generally diurnally driven pops were included for Thu across southwest portions of the area with the weak shortwave/weakness at 500 mb. A relative lull in chances for showers and thunderstorms should follow into Friday morning behind that system until the shortwave trough and cold front approach later Fri and then work into the area to begin the weekend. Slight to scattered pops were used on Friday with scattered pops Fri night into Saturday night. With dewpoints not expected to climb above the mid to upper 50s in advance and along the cold front to begin the weekend, thunder chances were confined to the daytime on Saturday only. There is some uncertainty as to how quickly the front goes through the region and although slight chance pops were carried on Sunday current trends support rain free weather from late Saturday night through Sunday. Enough moisture may linger across the region to interact with the approaching front on Monday for isolated showers in the southeast. Temperatures, especially high temperatures, will generally average slightly above normal ahead of the early weekend front and then trend to near normal Saturday to Sunday, before increasing to slightly above normal to begin next week on Monday. Some of the normally colder northern and eastern valley locations may experience low temperatures in the mid to upper 40s on Wed night with some valleys probably reaching the upper 40s Sunday night and Monday night. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 122 PM EDT TUE MAY 16 2023 VFR/MVFR conditions are currently in place across the area. Those will continue across the CWA for the next couple of hours before showers and thunderstorms move in from the west. MVFR to IFR CIGS and VSBY are expected with the showers and storms and areas of BR that's forecast to develop with the shower activity. Showers and storms will continue before dissipating toward 00Z. Winds are forecast to diminish before areas of fog develop overnight and continue through 14Z before becoming all VFR for the remainder of the TAF period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...VORST SHORT TERM...BATZ LONG TERM...JP AVIATION...VORST
Hazardous weather outlook, May 16, 12:44 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1244 PM EDT Tue May 16 2023 KYZ050-058>060-068-069-079-080-083>088-106>120-171645- Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe- Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher- Martin-Pike- Including the cities of Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1244 PM EDT Tue May 16 2023 ...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this afternoon and into the evening across all of eastern Kentucky. These storms could produce torrential downpours, leading to isolated or scattered instances of high water or flash flooding. In addition, for locations generally south of Interstate 64, isolated to numerous storms could become severe during the afternoon and evening, producing damaging wind gusts and hail up to half dollar size. A couple of tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible, generally during the afternoon and evening hours from Thursday to Saturday and again on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ044-051-052-104-171645- Fleming-Bath-Rowan-Elliott- Including the cities of Flemingsburg, Owingsville, Morehead, and Sandy Hook 1244 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this afternoon and into the evening across all of eastern Kentucky. These storms could produce torrential downpours, leading to isolated or scattered instances of high water or flash flooding. In addition, for locations generally south of Interstate 64, isolated to numerous storms could become severe during the afternoon and evening, producing damaging wind gusts and hail up to half dollar size. A couple of tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible, generally during the afternoon and evening hours from Thursday to Saturday and again on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VORST/BATZ/JP
In the hours before
Special weather statement, May 16, 1:55 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
155 PM EDT Tue May 16 2023
KYZ050-051-161845-
Montgomery KY-Bath KY-
155 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of northern Montgomery
and Bath Counties through 245 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sideview, or 9 miles northwest of Mount Sterling, moving east at 50
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mount Sterling, Sharpsburg, Stoops, Judy and Ewington around 205
PM EDT.
Flat Creek, Reynoldsville, Stepstone, Howards Mill and Bethel
around 210 PM EDT.
Owingsville, Bourbon Furnace, Kendall Springs, Preston, Crooks,
Odessa, Peeled Oak and Oakley around 215 PM EDT.
Other locations in the path of this storm include Marshall,
Peasticks, Polksville, Craigs, Slate Valley, Olympia, Wyoming,
Olympia Springs, Salt Lick, Moore's Ferry, Midland, Young Springs,
Zilpo and Yale.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Kentucky.
&&
LAT...LON 3822 8370 3817 8364 3819 8360 3817 8359
3815 8362 3813 8362 3814 8356 3811 8356
3811 8352 3807 8351 3809 8348 3807 8346
3805 8350 3806 8358 3802 8358 3806 8405
3812 8408 3825 8391 3825 8369
TIME...MOT...LOC 1755Z 272DEG 44KT 3816 8408
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:55 PM EDT | Special Weather Statement | JKL | Bath | 50 min |
| May 16, 2:18 PM EDT | Special Weather Statement | JKL | Leslie | 27 min |
| May 16, 2:20 PM EDT | Special Weather Statement | JKL | Leslie | 25 min |
| May 16, 2:28 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 33 min |
| May 16, 2:31 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Leslie, Letcher, Perry | 29 min |
| May 16, 2:33 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 27 min |
| May 16, 2:48 PM EDT | Special Weather Statement | JKL | Harlan | 27 min |
| May 16, 2:52 PM EDT | Tornado Warning | JKL | Estill, Lee, Powell | 38 min |
| May 16, 3:00 PM EDT | Special Weather Statement | JKL | Elliott, Rowan | 45 min |
| May 16, 3:00 PM EDT | Special Weather Statement | JKL | Letcher | 30 min |
| May 16, 3:03 PM EDT | Special Weather Statement | JKL | Pulaski | 27 min |
| May 16, 3:04 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 41 min |
| May 16, 3:10 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 50 min |
| May 16, 3:16 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 14 min |
| May 16, 3:21 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski | 39 min |
| May 16, 3:26 PM EDT | Tornado Warning | JKL | Breathitt, Estill, Lee, Menifee, Powell, Wolfe | 24 min |
| May 16, 3:27 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 48 min |
| May 16, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 15 min |
| May 16, 3:31 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley | 44 min |
| May 16, 3:36 PM EDT | Special Weather Statement | JKL | Pike | 54 min |
| May 16, 3:39 PM EDT | Special Weather Statement | JKL | Knox | 36 min |
| May 16, 3:44 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 46 min |
| May 16, 3:44 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Magoffin | 31 min |
| May 16, 3:48 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Menifee, Morgan, Powell, Wolfe | 27 min |
| May 16, 3:50 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 40 min |
| May 16, 3:53 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 26 min |
| May 16, 4:07 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Leslie, Letcher, Perry | 38 min |
| May 16, 4:13 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin, Martin, Pike | 32 min |
| May 16, 4:19 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Floyd, Knott, Leslie, Owsley and 1 more | 116 min |
| May 16, 4:21 PM EDT | Special Weather Statement | JKL | Magoffin | 24 min |
| May 16, 4:25 PM EDT | Special Weather Statement | JKL | Bell, Knox, Whitley | 50 min |
| May 16, 4:27 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin, Morgan, Wolfe | 33 min |
| May 16, 4:32 PM EDT | Special Weather Statement | JKL | McCreary, Wayne | 43 min |
| May 16, 4:37 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Perry, Pike | 38 min |
| May 16, 4:42 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 33 min |
| May 16, 4:45 PM EDT | Tornado Warning | JKL | Floyd, Johnson, Magoffin | 16 min |
| May 16, 4:49 PM EDT | Special Weather Statement | JKL | Letcher, Perry | 26 min |
| May 16, 4:52 PM EDT | Special Weather Statement | JKL | Bell, Harlan | 23 min |
| May 16, 4:54 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 36 min |
| May 16, 4:56 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Magoffin, Pike | 2 hr |
| May 16, 4:59 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin, Martin | 16 min |
| May 16, 5:03 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 27 min |
| May 16, 5:11 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 37 min |
| May 16, 5:29 PM EDT | Tornado Warning | JKL | Pike | 16 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.